Lightning, Ocean
- When
- August 16, 2:05 PM EST
- Where
- Ocean County, Normandy Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A 42-year-old woman was struck by lightning when she ducked under a beach tent during a thunderstorm in the Normandy Beach section of Dover Township. The woman was treated for burns to her hands and wrists.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 42-year-old woman was struck by lightning when she ducked under a beach tent during a thunderstorm in the Normandy Beach section of Dover Township. The woman was treated for burns to her hands and wrists.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 9:00 AM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 AM EDT SAT AUG 16 2003 QUICK UPDATE TO CHG AFTN CHC TO REST OF DAY CHC IN THE SRN ZONES. ALSO TWEAKED SHORE WNDS A BIT THIS AFTN. KRAUS --------------------------- PREVIOUSLY... A FEW SHRWS HV POPPED OVR NIGHT IN A WK S/W MOVING THRU. SHOULD MISS AREA BUT HV PUT IN SLIGHT CHC NORTHERN TIER ZONES. BETTER CHCS LATTER THIS AFTERNOON AND EVENING AS MAIN S/W MOVES EAST WITH ITS SFC FRNTL BOUNDARY. SYSTEM WILL CLEAR AREA EARLY SUN AND FAIR WX FOR A FEW DAYS AFTER. HAVE REMOVED THE PRECIP FROM MID WEEK AS HI PRESS REMAINS OVR AREA. REAMINS QUIET ON THE MARINE. FCSTID = 10 MPO 79 61 76 59 / 40 40 10 10 ABE 83 66 81 65 / 40 40 10 10 RDG 83 66 81 65 / 40 40 10 10 PHL 87 71 84 68 / 40 40 30 10 12N 82 63 77 62 / 40 40 10 10 SMQ 87 68 81 67 / 40 40 10 10 TTN 87 70 82 67 / 40 40 10 10 MIV 86 69 83 67 / 40 40 30 10 ACY 80 69 76 67 / 40 40 30 10 ILG 87 70 84 67 / 40 40 30 10 DOV 87 69 82 67 / 40 40 30 10 GED 87 70 82 68 / 40 40 30 10 ESN 85 69 82 67 / 40 40 30 10 .PHI...NONE. ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1140 AM EDT SAT AUG 16 2003 ...LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND EVENING... A COLD FRONT LOCATED ACROSS THE EASTERN GREAT LAKES WILL APPROACH THE ENTIRE REGION THIS EVENING. A WARM AND HUMID AIRMASS REMAINS IN PLACE AHEAD OF THIS COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THROUGH THE AFTERNOON HOURS. WITH AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED PONDING OF WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS). GORSE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 146 PM EDT SAT AUG 16 2003 ...SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING THIS AFTERNOON AND EVENING... A WARM AND HUMID AIRMASS REMAINS IN PLACE AHEAD OF AN APPROACHING COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION THROUGH THE AFTERNOON HOURS. ANY STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SOME HAIL. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH SOME OF THE THUNDERSTORMS. WITH AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED PONDING OF WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK. IF A THUNDERSTORM APPROACHES YOUR LOCATION...TAKE SHELTER IMMEDIATELY AND WAIT FOR THE STORM TO SAFELY CLEAR THE AREA. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS). GORSE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM PORT DEPOSIT MD WIND DAMAGE
08/16/03 CECIL TREES DOWN.
IOVINOThe Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337202.